Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 62, NWS Detroit, MI

October 20, 2021

NWS Detroit, MI issued this small craft advisory at Oct 20, 2021, 3:58 PM EDT. It took effect at Oct 21, 2021, 1:00 PM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2021, 3:58 PM EDT (19:58 UTC)
In effect from
Oct 21, 2021, 1:00 PM EDT
Expired
Oct 22, 2021, 10:00 AM EDT
In force
21 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

164 
WHUS73 KDTX 201958
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
358 PM EDT Wed Oct 20 2021

LHZ421-441>443-210830-
/O.NEW.KDTX.SC.Y.0062.211021T2000Z-211022T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
358 PM EDT Wed Oct 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 10 AM EDT
FRIDAY...

* WHAT...Expect sustained winds up to 22 knots from the 
  northwest with gusts up to 28 knots. The largest significant 
  waves will be 7 feet with a potential maximum wave height of 
  10 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 7 PM EDT Thursday 
  with the largest waves expected around 10 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
804 
WHUS73 KDTX 210747
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
347 AM EDT Thu Oct 21 2021

LHZ422-212030-
/O.EXB.KDTX.SC.Y.0062.211021T2000Z-211022T0200Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
347 AM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 19 knots from the 
  northwest with gusts up to 25 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 8 PM EDT Thursday 
  with the largest waves expected around 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-212030-
/O.EXB.KDTX.SC.Y.0062.211021T1700Z-211022T0200Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
347 AM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 19 knots from the west with
  gusts up to 26 knots. The largest significant waves will be 2 
  feet with a potential maximum wave height of 3 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 5 PM EDT Thursday 
  with the largest waves expected around 1 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-441>443-212030-
/O.CON.KDTX.SC.Y.0062.211021T2000Z-211022T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
347 AM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM EDT FRIDAY...

* WHAT...Expect sustained winds up to 23 knots from the 
  northwest with gusts up to 29 knots. The largest significant 
  waves will be 6 feet with a potential maximum wave height of 8 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw 
  Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 8 PM EDT Thursday 
  with the largest waves expected around 11 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
149 
WHUS73 KDTX 211956
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
356 PM EDT Thu Oct 21 2021

LHZ421-441>443-220830-
/O.CON.KDTX.SC.Y.0062.211021T2000Z-211022T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
356 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...

* WHAT...Expect sustained winds up to 23 knots from the 
  northwest with gusts up to 29 knots. The largest significant 
  waves will be 7 feet with a potential maximum wave height of 
  10 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw 
  Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 7 PM EDT Thursday 
  with the largest waves expected around 10 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ422-220200-
/O.CON.KDTX.SC.Y.0062.211021T2000Z-211022T0200Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
356 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 20 knots from the 
  northwest with gusts up to 25 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 6 PM EDT Thursday 
  with the largest waves expected around 9 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-220200-
/O.CON.KDTX.SC.Y.0062.000000T0000Z-211022T0200Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
356 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 22 knots from the west 
  with gusts up to 25 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 5 PM EDT Thursday 
  with the largest waves expected around 6 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
525 
WHUS73 KDTX 220153
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
953 PM EDT Thu Oct 21 2021

LHZ422-220300-
/O.EXP.KDTX.SC.Y.0062.000000T0000Z-211022T0200Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
953 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Northwest winds will remain gusty through the overnight but have 
decreased below 20 knots allowing waves to subside. 

$$

LCZ460-LEZ444-220300-
/O.EXP.KDTX.SC.Y.0062.000000T0000Z-211022T0200Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
953 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EDT THIS EVENING...

Northwest winds will remain gusty through the overnight but have 
decreased below 20 knots allowing waves to subside.

$$

LHZ421-441>443-221400-
/O.CON.KDTX.SC.Y.0062.000000T0000Z-211022T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
953 PM EDT Thu Oct 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...

* WHAT...Expect sustained winds up to 22 knots from the 
  northwest with gusts up to 26 knots. The largest significant 
  waves will be 7 feet with a potential maximum wave height of 
  10 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw 
  Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 9 PM EDT Thursday 
  with the largest waves expected around 10 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
256 
WHUS73 KDTX 221338
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
938 AM EDT Fri Oct 22 2021

LHZ421-441>443-221445-
/O.EXP.KDTX.SC.Y.0062.000000T0000Z-211022T1400Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
938 AM EDT Fri Oct 22 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Winds and waves will continue to trend down as the morning 
progresses allowing for the expiration of the advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 3:53 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 20, 3:53 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 PM EDT Wed Oct 20 2021

.DISCUSSION...

The initial plume of mid level clouds from this morning has pushed
eastward while clouds associated with the front remain in northern
Lower MI for the late afternoon. Dry air in the low levels of the
relative warm sector covers the rest of southern Lower MI allowing
nearly full sun for the rest of the afternoon. Highs in the lower to
mid 70s across the region are aided by the resultant surface heating
and a steady SW wind.

The low pressure system moving in from the Plains takes center stage
in the Great Lakes tonight and Thursday. The system begins to affect
the area with increasing clouds during the evening which could have
a few high based showers, especially toward the Tri Cities. Coverage
of showers becomes more numerous after midnight as the low level jet
ramps up speed for stronger moisture transport which in turn is a
destabilizing process, especially at night and on the leading edge
of the theta-e ridge. Later in the night, dynamic forcing associated
with the upper level circulation and exit region of the upper jet
sharpens vertical motion considerably within the low to mid level
moisture axis as it slides through the region. Hi-res and regional
models are in good agreement placing the axis of showers roughly
over SE MI by 12Z with numerous to widespread coverage. MLCAPE
hovering around 500 J/kg supports the chance of thunderstorms but
with little to no surface based CAPE at the diurnal minimum. The
presence of any elevated instability supports sub-severe storms
given the strength of the forcing and high moisture supply.

The early morning band of showers sweeps quickly eastward into
Ontario by late morning leaving a break in rain activity for early
afternoon. The boundary layer moisture profile appears less
favorable for drizzle and actually becomes well mixed between the
prefrontal trough and cold front. Model soundings indicate gusts
near 30 mph are possible in the SW flow until the cold front moves
in around mid afternoon, which is then followed by a sharp NW wind
shift into Thursday evening. The deformation band of showers is
mostly aligned along and north of the front while sweeping quickly
eastward during the evening. Numerous to widespread coverage is
favored, especially north of I-69, given the pronounced trowal
appearance and low stability in the mid level theta-e ridge.

Some breaks in the low clouds are possible as rain ends Thursday
night, however conditions are dominated by postfrontal cold
advection and lake cloud contributions after midnight. Temperature
guidance brings a surge of below normal readings which take readings
quickly down into the upper 30s by Friday morning outside of metro
Detroit. These numbers look reasonable when matched up with the
thermal trough in 1000-850 mb thickness below 1300 meters.
Temperatures in the range of -2 to -4 C through Friday afternoon
support highs struggling to reach the lower to mid 50s Friday
afternoon. Cold advection eases Friday night but another round of
lows in the upper 30s to lower 40s look reasonable. Both Friday
morning and Saturday morning appear less than ideal for any
widespread frost due to clouds and wind leaving SE MI still running
about 10 days late.

Extended range global models indicate a healthy omega block in the
larger scale upper air pattern holding up to start the weekend. The
pattern has a low over northern Ontario and Quebec which supplies at
least one substantial round of short wave height falls centered
around Saturday. Timing and intensity adjustments are likely in
upcoming model runs with the overall influence keeping showers in
the forecast with some reinforcement of below normal temperatures
through Sunday.

&&

.MARINE...

A cold frontal trough has dropped southward into the region and now
lays draped across northern Lake Huron this afternoon. Scattered
showers and isolated thunderstorms will drift eastward along the
front this evening through tonight. A developing area of low
pressure over the Midwest will then track eastward along the stalled
front on Thursday producing additional showers and thunderstorms
through the day. The low then departs by Thursday evening, forcing a
strong cold front southward across the lakes. This will lead to
stronger north wind gusting upwards of 30 kt across Lake Huron and
rapidly building wave heights across the central and southern
basins. Small Craft Advisories have been issued along the nearshore
waters of the Thumb Thursday afternoon through Friday morning. North
wind then tapers off on Friday as cooler air settles into the region.

&&

.HYDROLOGY...

The next low pressure system is on schedule to arrive in the Great
Lakes tonight. It brings scattered showers during the evening,
mainly toward the Tri Cities, followed by expanded coverage and
increasing intensity after midnight. Rainfall totals range from 0.25
to 0.75 inches by Thursday evening, though some localized totals up
to 1 inch are possible mainly north of I-69. Most of the rain occurs
Thursday morning as a line of showers/storms moves through followed
by a secondary peak mid to late afternoon north of I-69. The
progressive nature of the system is expected to minimize potential
flooding apart from localized ponding on roads and in poor drainage
areas.

&&

.PREV DISCUSSION...
Issued at 127 PM EDT Wed Oct 20 2021

AVIATION...

Morning light showers and BKN mid-cloud across the northern sites
has cleared the TAF corridor early this afternoon. Cloud coverage
will remain low through this afternoon with most areas ranging
between SKC and SCT mid-clouds. Coverage then increases this evening
as low pressure approaches the region from the west. Bulk of rain
potential is focused after midnight tonight however isolated to
scattered light showers will possible by early tonight-best chances
of this looking to be toward the northern sites. Ceilings lower as
moisture advances into the area late tonight with MVFR likely by
around sunrise Thursday morning. After the main wave of showers
Thursday morning, a brief dry slot is possible late morning before
additional light rain develops in the afternoon as the upper low
moves overhead.

DTW THRESHOLD PROBABILITIES...

* Low for cigs at or below 5000 ft late tonight. High daytime
  Thursday.

* Low for thunderstorm occurrence late tonight through Thursday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

Lake Huron...Small Craft Advisory from 4 PM Thursday to 10 AM EDT Friday for
     LHZ421-441>443.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT
MARINE.......DRK
HYDROLOGY....BT
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 20, 4:27 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
427 AM EDT Wed Oct 20 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
427 AM EDT Wed Oct 20 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of non-severe thunderstorms tonight as a low
pressure system tracks into the region. Any storms will move
southwest to northeast at 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued chance of non-severe thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
427 AM EDT Wed Oct 20 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of non-severe thunderstorms tonight as a low
pressure system tracks into the region. Any storms will move
southwest to northeast at 40 kt.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a continued chance of non-severe thunderstorms on Thursday.
Strong north winds will follow the passage of a cold front Thursday
evening and Small Craft Advisories may be needed. Waterspouts will
become possible over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.